Natural substitute for coumadin?

Discussion in 'Alternative Health' started by ladycat, Dec 18, 2006.

  1. ladycat

    ladycat Chicken Mafioso Staff Member

    Messages:
    26,672
    Joined:
    Oct 18, 2005
    Location:
    N. TX/ S. OK
    The doctor wants my mother to take a blood thinner. She can't take coumadin; last time they put her on that she got pancreatitis and ended up in the hospital (pancreatitis is the side effect some people get from coumadin).

    What natural alternatives can I research?
     
  2. floramum

    floramum Well-Known Member

    Messages:
    258
    Joined:
    Jul 20, 2005
    Location:
    SW FL
    Fresh Raw Garlic. Lets Us Know If You Have Time, What You Find. Thanks. Mum
     

  3. ladycat

    ladycat Chicken Mafioso Staff Member

    Messages:
    26,672
    Joined:
    Oct 18, 2005
    Location:
    N. TX/ S. OK
  4. marvella

    marvella Well-Known Member

    Messages:
    4,910
    Joined:
    Oct 12, 2003
    Location:
    tn
    i'm concerned. i never heard of coumadin causing pancreatitis. neither did my nursing co-workers. is that what the doctor told her? it's dangerous to mess around with blood thinners....
     
  5. ladycat

    ladycat Chicken Mafioso Staff Member

    Messages:
    26,672
    Joined:
    Oct 18, 2005
    Location:
    N. TX/ S. OK
    Yes, the doctor acknowledged it.

    They put her on Coumadin. She became increasingly ill with abdominal pain. She ended up in the hospital with pancreatitis.

    I looked up Coumadin in the PDR. I won't type all that out from the book, but you can see for yourself here:

    http://www.drugs.com/Warfarin_Sodium/index.html

    Systemic atheroemboli and cholesterol microemboli can present with a variety of signs and symptoms including purple toes syndrome, livedo reticularis, rash, gangrene, abrupt and intense pain in the leg, foot, or toes, foot ulcers, myalgia, penile gangrene, abdominal pain, flank or back pain, hematuria, renal insufficiency, hypertension, cerebral ischemia, spinal cord infarction, pancreatitis, symptoms simulating polyarteritis, or any other sequelae of vascular compromise due to embolic occlusion. The most commonly involved visceral organs are the kidneys followed by the pancreas, spleen, and liver. Some cases have progressed to necrosis or death.

    So I told the doctor I thought it was being caused by the Coumadin. He took her off of it. He did confirm that was the probable cause.

    She did NOT have pancreas trouble before the Coumadin. She had had every kind of medical test to ascertain her general health. HER BLOOD SUGAR WAS NORMAL BEFORE THE COUMADIN. Less than a month after starting on it, she had a full blown case of Diabetes.

    When she went to the doctor yesterday, he adjusted her heart medication. He said he wanted her on a blood thinner, and they talked about the Coumadin. He said not everyone ends up with diabetes from taking it, but since she had an obvious problem from taking it before, he didn't want to put her on it again.

    He suggested baby aspirin. She asked if it was ok to find some natural supplements to do the job (she takes supplements but only under the Dr's supervision). He said yes but let him know what she's taking.

    So I decided to see what I could find out about natural blood thinners.
     
  6. mj1angier

    mj1angier Well-Known Member

    Messages:
    189
    Joined:
    Jan 3, 2006
    Location:
    Harnett County,NC
    Check with the Docs. My MIL was on Coumadin and the had a list of food that could effect her cloting times. If she was going to eat them she had to eat the same amout each week so they could keep her on the right amount of Coumadin. Maybe eat large amount would have a thinning effect.
     
  7. ladycat

    ladycat Chicken Mafioso Staff Member

    Messages:
    26,672
    Joined:
    Oct 18, 2005
    Location:
    N. TX/ S. OK
    They did give her a list at the time they put her on it.

    The doctor is working closely with her on her diet and supplements.
     
  8. NewMoon

    NewMoon New Member

    Messages:
    4
    Joined:
    Dec 20, 2006
  9. marvella

    marvella Well-Known Member

    Messages:
    4,910
    Joined:
    Oct 12, 2003
    Location:
    tn
    lc- i'm on real slow dial up and unwilling to wait that long for a page to load. sorry.

    however, the symptoms you listed are side effects of NOT taking coumadin... it talks about all the problems little blood clots can cause which coumadin is supposed to prevent.

    http://www.medicinenet.com/warfarin-oral/article.htm

    GENERIC NAME: WARFARIN - ORAL (WARF-uh-rin)
    BRAND NAME(S): Coumadin

    USES: Warfarin is used to prevent and treat harmful blood clots. This medication helps to keep blood flowing smoothly in your body by decreasing the amount of clotting proteins in the blood. Warfarin is sometimes commonly referred to as a "blood thinner," but its more correct term is "anticoagulant." Conditions which increase your risk of developing blood clots include a certain type of irregular heart rhythm (atrial fibrillation), heart valve replacement, or a recent heart attack. Preventing harmful blood clots helps to reduce the risk of a stroke or heart attack.

    HOW TO USE: Take this medication by mouth usually once a day, or as directed by your doctor. It is very important to take it exactly as prescribed. Do not increase the dose, take it more frequently, or stop using it unless directed by your doctor. Use this medication regularly in order to get the most benefit from it. Remember to use it at the same time each day. The dosage is based on your medical condition and response to therapy. Laboratory tests (prothrombin time-PT and international normalized ratio-INR) will be performed periodically to monitor your response to therapy and your dose may be adjusted based on the results.

    SIDE EFFECTS: Nausea, vomiting, loss of appetite, stomach/abdominal bloating or cramps may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly. Remember that your doctor has prescribed this medication because the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects. This medication can cause bleeding if its effect on your blood clotting proteins is too much (unusually high PT and INR results). Even if your doctor stops your medication, this risk can persist for up to a week. Tell your doctor immediately if any of these signs of serious bleeding occur: unusual pain/swelling/discomfort, prolonged bleeding from cuts or gums, persistent nosebleeds, unusually heavy or prolonged menstrual flow, unusual or easy bruising, dark urine, black stools, severe headache, unusual dizziness. Tell your doctor immediately if any of these highly unlikely but very serious side effects occur: persistent nausea or vomiting, stomach/abdominal pain, yellowing of eyes/skin. This drug may infrequently cause serious (possibly fatal) complications from the dislodging of solid patches of cholesterol from blood vessel walls which can block the blood supply to parts of your body. If left untreated, this can lead to severe tissue damage (gangrene). Seek immediate medical attention if any of these unlikely but serious side effects occur: painful red rash, dark discoloration of any body part (e.g., purple toe syndrome), sudden intense pain (e.g., back or muscle pain), foot ulcers, unusual change in the amount of urine, vision changes, confusion, slurred speech, one-sided weakness. A very serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction may include: rash, itching, swelling, severe dizziness, trouble breathing. If you notice other effects not listed above, contact your doctor or pharmacist


    please notice it doesn't mention pancreatitis. her diabetes isn't related to her need for coumadin, but some heart disease is caused by diabetes.
     
  10. ladycat

    ladycat Chicken Mafioso Staff Member

    Messages:
    26,672
    Joined:
    Oct 18, 2005
    Location:
    N. TX/ S. OK
    It was confirmed medically that the coumadin caused it. She's had a rheumatic heart since she was a child. Her heart had gotten so bad she was bedridden. She was seeing the doctor several times a month. They ran every test imaginable on a regular basis. Her last blood sugar test a few days before they put her on the coumadin showed her blood sugar to be 78. Her blood sugar was low to normal until she took the coumadin. Pancreatitis IS one of the side effects. It's in the PDR.
     
  11. marvella

    marvella Well-Known Member

    Messages:
    4,910
    Joined:
    Oct 12, 2003
    Location:
    tn
    okey dokey. :) merry xmas to ya!
     
  12. orangehen

    orangehen Well-Known Member

    Messages:
    290
    Joined:
    Dec 7, 2005
    Location:
    NW Illlinois
    I can't remember where I read it, but I read recently that Vitamin E was a good blood thinner.
     
  13. ladycat

    ladycat Chicken Mafioso Staff Member

    Messages:
    26,672
    Joined:
    Oct 18, 2005
    Location:
    N. TX/ S. OK
    My mother has been to the doctor several times in the last month. He has approved a regimine of several supplements + aspirin and he's monitoring her, it's working extremely well.